Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    PLAQUENIL: To Take or Not To Take?
    avatar
    dlrobards posted:
    Please direct this question to Dr V~ Thx!
    Hi Dr V,
    I am at a crossroad of considering to go back on Plaquenil . A year ago I proposed to go off Plaquenil after being on it for 22 years. At my recent eye exam the doctor mentioned I had reached the plaquenil toxicity level and that my retina cells could die (which do not regenerate!)! My proposal was based on the fact that I had not had any major inflamation that completely shut me down or keep me from being active. If I had joint or muscle aches, I took care of it by resting, Aleve and ice. At this point I have not had any indication of organ problems. Two years ago I starting losing hair in spots. My dermo biopsied it and found nothing and no answer. Since then more spots have appeared and now with raised red patches. My new dermo classified some as alopecia and some as alopecia areata. He just shrugs and keeps giving me cortison ejections that has promoted hair growth but has not solved the problem. I am starting to have a few join aches and fatigue. I am wondering if I start back on plaquenil, will my alopecia deminish along with light fatigue and light aches? If I develope Plaquenil toxicity how will my body/eyes be affected? Is it worth the risk? I am a bit stressed about all this hair loss and trying to find a solution.

    Side note: I am also a recent MOB (mother of bride) and am trying to stay focused on balance to prevent any flare ups.....

    Thank you for your feedback as I do know every Lupus patient is different and you can only guide me.
    Reply
     
    avatar
    R Swamy Venuturupalli, MD, FACR responded:
    You are in a tough situation. If I understand your history correctly, you started having the alopecia despite being on the plaquenil 2 years ago. Now that you're off the plaquenil, there is more fatigue and joint aches.

    Plaquenil is very effective for the symptoms of achiness and fatigue. However, there might be a price to pay in terms of retinal toxicity especially after taking it for as long as you have.

    Given that the alopecia had developed while you were on the plaquenil, it's not clear that going back on it will help that symptom much.

    You may consider managing the fatigue and joint pains through other means- DHEA is a hormone supplement that might help with fatigue, omega 3's, turmeric and ginger supplements, other anti-oxidants may help joint pains. Acupunture, yoga, massage and physical therapy might help as well. Changing your diet to eliminate gluten, increase omega 3's, eliminate processed foods might also help with fatigue and joint pains.

    Lastly, a drug that is related to plaquenil called quinacrine may be helpful to take. This has lower incidence of retinal toxicity than plaquenil, but has other unique side effects that need to be monitored.

    Ultimately, you will need to discuss your particular situation with your rheumatologist, who can take into account your situation, lab tests and guide you most appropriately.


    Coping
    With Lupus

    WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
    at work, or with family
    and friends.
    Visit Lupus Day2Night

    Helpful Tips

    Minimizing steroid side effectsExpert
    It is likely that most lupus patients will at some time be taking steroids to control some aspect of their disease. In order to minimize ... More
    Was this Helpful?
    79 of 110 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.